Toxicology Brief: Successful treatment of baclofen overdose with intravenous lipid emulsion

source-image
Jan 01, 2014

A previously healthy, 6-month-old 17.7-lb (7.7-kg) neutered male Shetland sheepdog was presented to a veterinary facility after being found nonresponsive at home by the owners.

HISTORY

Before presentation, the owners had found evidence that the dog had ingested the contents of a pill vial containing 10-mg baclofen tablets sometime in the previous six hours. The dog had consumed about 16 tablets, giving it a dose of 20.7 mg/kg of baclofen.

PHYSICAL EXAMINATION

At presentation, the dog was in unresponsive lateral recumbency, although intermittently vocalizing. A physical examination revealed mild hypothermia (99.6 F; normal = 101 to 102 F), moderate hypersalivation, and moderate bradycardia (70 beats/min; normal = 110 to 120 beats/min), but the patient was normotensive. The results of a baseline electrocardiogram, complete blood count (CBC), and serum chemistry profile were all normal. A single tablet of baclofen was found adhered to the coat of the dog's forelimb, reducing the possibly ingested dose to 19.4 mg/kg.

CASE MANAGEMENT

Based on the physical examination findings and evidence of access to the agent, baclofen toxicosis was presumptively diagnosed.

Initial measures

Initial treatment included administration of intravenous fluids (0.9% saline solution 60 ml/kg/day) and, because the dog had an altered state of consciousness, an antiemetic (maropitant 1 mg/kg subcutaneously) to reduce the risk of vomiting and secondary aspiration pneumonia.

Decontamination by giving activated charcoal was initially considered but was eventually rejected because of the risk of aspiration. Instead, intralipid emulsion therapy was instituted, as previous experience had suggested its benefit in shortening the length of clinical signs in cases of baclofen toxicosis.1

Before the administration of the first dose of intravenous lipid emulsion (ILE), the dog experienced a seizure, which was quickly controlled with a single dose of diazepam (0.5 mg/kg intravenously). It was also noted that the dog's bradycardia had worsened to an average of 40 beats/min with serial auscultations over several minutes with intermittent ventricular escape beats. Giving the dog a single 0.5-ml dose of atropine (0.03 mg/kg intravenously) immediately improved the bradycardia and resolved the escape beats. An attempt was made to place an endotracheal tube, but placement was prevented by a strong swallowing reflex and chewing at the tube.

First ILE administration

Three hours after presentation, the dog experienced an episode of sudden respiratory arrest. The dog began receiving conventional mechanical ventilation with 80% oxygen supplementation at a rate of 12 breaths/min. Shortly thereafter, an initial bolus (1.5 ml/kg) of 20% ILE was administered, followed 15 minutes later by a 0.25 ml/kg/min dose given over an hour.

Over the next four hours, the dog's heart rate stabilized at 80 beats/min with no additional abnormal beats. An episode of regurgitation was seen with gastric contents exiting through the nares; thus, prophylactic antibiotic administration was initiated (cefazolin 26 mg/kg intravenously). Also, the dog became more alert and responsive to handling, so isoflurane (1% to 1.5%) was administered intermittently to minimize agitation and anxiety and facilitate mechanical ventilation. A blood sample taken four hours after the initial ILE administration showed moderate lipemia, so the second administration of ILE was delayed to allow the serum to clear.

Second and third ILE administrations

Eight hours after the first ILE administration, the serum had become sufficiently clear to proceed with the second delivery. Again, an initial bolus (1.5 ml/kg) of a 20% ILE was administered followed by a more protracted delivery (0.25 mg/kg/min) given over an hour. Four hours after the second ILE administration, the dog was sufficiently recovered to be removed from assisted ventilation (a total of 15 hours receiving ventilation).

Despite this improvement in clinical status, the dog was still profoundly sedate and only moderately responsive to stimuli. After confirming the absence of lipemia via blood sample, a third dose of ILE was given to assist with further recovery. As with the previous doses, an initial bolus was supported by subsequent extended administration over an hour.

Case outcome

Four hours after the third administration of ILE, the dog was sternal yet moderately ataxic when encouraged to walk. Its appetite was reported to be good, with normalization in vital parameters. Presumably because of the regurgitation, the dog developed a moderate purulent nasal discharge, so it was given a combination of amoxicillin and sulbactam (Unasyn—Pfizer; 25 mg/kg intravenously). The dog continued to receive intravenous fluids (0.9% sodium chloride at maintenance rates) and was monitored for the next six hours for additional signs relative to the possible aspiration.

The dog was discharged to the owners later that night still receiving antibiotics and still slightly ataxic, but otherwise stable. The owners reported that the next day (48 hours after exposure) the dog was ambulating normally with complete resolution of the nasal discharge.

Serum or plasma baclofen concentrations were not measured before, during, or after ILE treatment.